New York, 2009

Flash Flood in New York, August 12, 2009

August 12, 2009 · NWS BGM · 1 event in 1 county or zone

Scattered showers and thunderstorms developed during the afternoon as an upper level disturbance approached. Some of the storms produced heavy rainfall, resulting in some minor flooding problems.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Scattered showers and thunderstorms developed during the afternoon as an upper level disturbance approached. Some of the storms produced heavy rainfall, resulting in some minor flooding problems.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 12, 2:11 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 12, 2:11 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
311 PM EDT WED AUG 12 2009

.SYNOPSIS...
A SLOW MOVING UPPER LEVEL TROUGH WILL MOVE OFF THE COAST BY
THURSDAY AFTERNOON AND WILL ALLOW HIGH PRESSURE TO BEGIN TO BUILD
OVER THE REGION. ISOLATED SHOWERS WILL STILL BE POSSIBLE THROUGH
NEXT WEEK.

&&

.NEAR TERM /THROUGH TOMORROW MORNING/...
A SLOW MOVING UPPER LEVEL TROUGH WILL CONTINUE ITS TREK ACROSS
THE NORTHEAST. WITH HIGH CLOUDS OVER THE AREA MOST OF THE
DAY...HEATING WAS REDUCED. THEREFORE...CONVECTION HAS BEEN KEPT
BELOW SEVERE LEVELS. EVEN WITH LOWER PW VALUES AROUND 1.3
INCHES...THE VERY SLOW MOVEMENT OF THESE STORMS ARE ALLOWING HEAVY
RAINFALL ACCUMULATIONS IN A SHORT TIME. THEREFORE...HAVE ISSUED A
FFA FOR THE WESTERN CWA AND SULLIVAN AND DELAWARE COUNTIES.
EXPECTING MOST OF THE PRECIPITATION TO BEGIN TO DIMINISH WITH THE
LOSS OF DAYTIME HEATING. IT WILL BE POSSIBLE FOR SOME ISOLATED
CELLS TO CONTINUE INTO THE LATE EVENING HOURS.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
EXPECTING THE TROUGH TO EXIT THE CWA BY THE MORNING HOURS. ONCE IT
DOES...HIGH PRESSURE WILL BEGIN TO BUILD. HOWEVER...WITH DEW
POINTS IN THE UPPER 50S AND LOWER 60S...AND SEVERAL SHORT WAVES
RIDING AROUND THE RIDGE...CAN NOT RULE OUT ISOLATED SHOWERS AND A
POSSIBLE THUNDERSTORM THROUGH THE END OF THE WEEK AND INTO THE WEEKEND.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
WE START OFF THE PERIOD WITH A 588 DM RIDGE BUILDING OVERHEAD WITH
A SURFACE HIGH ANCHORED JUST OFF THE MID-ATLANTIC COAST. A TYPICAL
SUMMERTIME PATTERN THAT WAS HARD TO RECOGNIZE GIVEN ITS NON-
EXISTENCE THIS SUMMER H850 TEMPS ON THE EURO AND GFS ARE BETWEEN
16/17 C SUNDAY...AND APPROACHING 18C MONDAY. THIS WILL TRANSLATE
INTO HIGHS IN THE UPPER 80S...TO NEAR 90 BY MONDAY. ON FIRST
GLANCE WITH AN H5 RIDGE OVERHEAD I WAS EXPECTING TO SEE DRY
WEATHER SUNDAY AND MONDAY. THREE MODELS...THE GFS...GEM...AND EURO
PRINT OUT QPF OVER THESE AREAS SUNDAY AND MONDAY. ONLY SUPPORT I
CAN SEE FOR THIS IS A WEAK SURFACE TROF LAYING ACROSS THIS
AREA...AN EXTENSION OF A SURFACE LOW WELL TO OUR NORTHEAST OVER
THE CANADIAN MARITIMES. THIS FAR OUT I FELT AT LEAST 20 POPS WERE
WARRANTED GIVEN THE MODEL CONSISTENCY...BUT WITH THE H5 RIDGE
OVERHEAD I DIDNT WANT TO GO ANY HIGHER. ON THE WHOLE
HOWEVER...MOST OF THE AREA WILL REMAIN DRY.

A MUCH GREATER CHANCE AT PRECIPITATION IN THE FORM OF SHOWERS AND
STORMS WILL COME TUESDAY AND WEDNESDAY AS A COLD FRONT MOVES IN
FROM THE WEST. BIGGER STORY WITH THIS FRONT WILL BE A RETURN TO
UNSETTLED AND COOLER WEATHER. LONG RANGE MODELS ARE SHOWING THE H5
TROF BUILDING BACK INTO THE NORTHEAST BY THE MIDDLE TO END OF NEXT
WEEK. THIS MATCHES UP WELL WITH THE CPC EXTENDED FORECAST FROM A
FEW DAYS AGO. BOTTOM-LINE...ENJOY OUR SMALL STRETCH OF SUMMERTIME
TEMPS WHILE WE HAVE THEM

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
UPPER TROF ACROSS WESTERN NY/PA WILL CONTINUE TO TRIGGER CONVECTION
THIS AFTERNOON. MAIN FOCUS THUS FAR HAS BEEN TO THE WEST WHERE
MORE SUNSHINE OCCURRED THIS MORNING...AND TO THE NORTH/EAST WHERE
TERRAIN HAS HELPED TO GENERATE STORMS. MOST OF THE ACTIVITY HAS
REMAINED AWAY FROM THE TERMINALS THUS FAR. HIGHEST LIKELIHOOD FOR
STORMS THROUGH 20Z WILL BE NEAR KRME/KSYR AND KELM. WITH VERY LIGHT
WINDS FROM THE SURFACE UP THROUGH 25KFT...STORMS WILL BE VERY SLOW
MOVING AND LIKELY TO PRODUCE IFR VISIBILITIES IN HEAVY RAIN. AT
THIS POINT I AM NOT CONFIDENT ENOUGH TO INCLUDE ANYTHING MORE THAN
A CB GROUP DUE TO THE SMALL AERIAL COVERAGE OF THE STORMS. AS WE GO
THROUGH THE AFTERNOON AND TIMING CAN BE NARROWED TO A SMALLER
WINDOW...AMENDMENTS WILL BE SENT TO HIGHLIGHT THE LIKELIHOOD OF IFR
VISIBILITIES IN AREAS OF HEAVY RAIN.

STORMS DIE DOWN EARLY THIS EVENING. LIGHT WINDS REMAIN WITH US
OVERNIGHT AND WITH PLENTY OF LOW LEVEL MOISTURE AROUND FOG SEEMS
LIKELY. IFR TO LIFR VISIBILITIES LIKELY AFTER 08Z WITH THE
EXCEPTION OF KSYR.

OUTLOOK... THU THRU SUN...GNRL VFR CONDS
THRU THE PD OTR THAN SOME MRNG FOG...ESP AT ELM...AND THE ISLTD
AFTN TRW.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR NYZ015-
     022>024-057-062.

&&

SYNOPSIS...SLI
NEAR TERM...SLI
SHORT TERM...SLI
LONG TERM...HEDEN
AVIATION...HEDEN
Hazardous weather outlook, Aug 12, 12:51 PM EST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
151 PM EDT WED AUG 12 2009

NYZ009-016>018-025-036-037-044>046-055-056-PAZ038>040-043-044-047-
048-072-131800-
NORTHERN ONEIDA-SENECA-SOUTHERN CAYUGA-ONONDAGA-TOMPKINS-MADISON-
SOUTHERN ONEIDA-CORTLAND-CHENANGO-OTSEGO-TIOGA-BROOME-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
151 PM EDT WED AUG 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE AREA
THROUGH THIS EVENING...RESULTING IN THE DEVELOPMENT OF SCATTERED SHOWERS
AND THUNDERSTORMS. WHILE SEVERE WEATHER IS NOT EXPECTED...SLOW
MOVING THUNDERSTORMS WILL HAVE THE POTENTIAL TO DUMP LOCALLY HEAVY
RAINFALL IN A SHORT PERIOD OF TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NYZ015-022>024-057-062-131800-
YATES-STEUBEN-SCHUYLER-CHEMUNG-DELAWARE-SULLIVAN-
151 PM EDT WED AUG 12 2009

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
SOUTHEASTERN NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE AREA
THROUGH THIS EVENING...RESULTING IN THE DEVELOPMENT OF SCATTERED SHOWERS
AND THUNDERSTORMS. WHILE SEVERE WEATHER IS NOT EXPECTED...SLOW
MOVING THUNDERSTORMS WILL HAVE THE POTENTIAL TO DUMP LOCALLY HEAVY
RAINFALL IN A SHORT PERIOD OF TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Buffalo radar (KBUF), 119 km away, was scanning. The volume nearest the first event began at 20:41 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Steuben

When
August 12, 3:41 PM EST to 5:41 PM EST
Where
Steuben County, 0.51 mi W of Canisteo to 0.39 mi SW of Canisteo
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.270, -77.610

Numerous roads were flooded in and around the Village of Canisteo, and the town of Hartsville. County Route 128, State Route 248 and Fall Creek Road were flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194114.